MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN915322
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4), n/a, other remarks: n/a, corrected data: n/a.
 
Event or Problem Description
It was reported that the iab was inserted into the right femoral artery on the morning of (b)(6) 2023.That evening, the iabp alarmed and blood was found in the iab helium tube.The iab was removed and a 2nd iab was inserted at a different insertion site at the left femoral artery.Inspection of the damaged catheter revealed that the central cavity was found to be broken.The patient status is reported as "critical".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).No serial number was reported.The serial number on the returned sample is (b)(6).The reported lot number (18f22f0054) matches the lot number for the returned sample.Returned for investigation was a 40cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) with the original packaging box that does not match the serial number on the returned sample.Returned with the sample was supplied 60cc luer-slip syringe, semi-finished insertion kit and data-scope inflation driveline tubing; the returned semi-finished insertion kit and data-scope inflation driveline tubing was noted completely sealed and unused.The plunger was noted disassembled from the returned 60cc luer-slip syringe and was not returned with the sample.Upon return, the one-way valve was connected and tethered to the short driveline tubing.The bladder was loosely wrapped.The iabc distal tip was noted no longer attached to the iabc bladder and also noted no longer attached to the iabc flex-tip assembly (the part of the iabc central lumen); the iabc distal tip was not returned with the sample.Additionally, the iabc central lumen within the flex-tip assembly area was noted damaged; the flex tip assembly was noted no longer attached to the inner cannula (iabc central lumen) at approximately 76.8cm from the iabc luer end.Under microscopic inspection, the distal tip of the bladder membrane noted damaged; the appearance of the damaged bladder membrane is consistent with being ripped/torn.The flex-tip assembly was noted with a flattened surface at approximately 2cm to 2.9cm from the distal tip of the damaged central lumen.Dried blood was noted on the exterior surfaces of the returned sample.Dried blood was also noted within the iabc helium pathway.The bladder thickness was measured at six points with measurements ranging from 0.0056in-0.0066in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The aspiration and flush test of the iabc central lumen could not be successfully completed due to the returned state of the device.The iabc was leak tested.A leak was immediately detected from the distal tip of the bladder membrane.The leak noted from the distal tip of the bladder is consistent with the previously noted damage near the iabc distal tip.The iabc was leak te sted again, with the distal tip of the bladder clamped off, and numerous leaks were immediately detected from the iabc bladder membrane.Under microscopic inspection, a puncture consistent with contact from the damaged/separated end of the central lumen was noted approximately 79.4cm from the iabc luer end.Upon further microscopic inspection, a total of 5 repeated leak sites, consistent with contact from a sharp object were noted around the circumference of the bladder; 2 leak sites were noted approximately 79.6cm from the iabc luer end, 2 leak sites were noted at approximately 79.7cm from the iabc luer end and 1 leak site was noted at approximately 79.8cm from the iabc luer end.No other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the damaged/separated end of inner cannula.No resistance was noted; the guidewire was able to advance through the central lumen.Some blood was noted on the guidewire.The guidewire was front loaded through the iabc luer.The guidewire exited the central lumen and entered the bladder at the location of the inner cannula separation.Some blood was noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The occurrence rate is within acceptable risk limits.The reported complaint of iab blood in helium pathway is confirmed based on visual inspection.Upon return, various damages were noted to the iabc central lumen, distal tip, and bladder.The iabc distal tip was not attached to the iabc bladder and the central lumen.Furthermore, the iabc central lumen was found damaged and broken.During the investigation, numerous punctures consistent with contact from a sharp object were found on the bladder membrane.Due to the combined damages and returned state of the device, it could not be confidently determined which damage occurred first or what initially caused the complaint.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the blood in the helium pathway.The root cause of how the blood entered the helium pathway is undetermined.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.

Brand Name
ULTRAFLEX IAB: 7.5FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16554170
Report Number3010532612-2023-00169
Device Sequence Number16886568
Product Code DSP
UDI-Device Identifier10801902161946
UDI-Public10801902161946
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2024
Device Model NumberIPN915322
Device Catalogue NumberIAB-06840-U
Device Lot Number18F22F0054
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer05/02/2023
Initial Report FDA Received Date03/16/2023
Supplement Report FDA Received Date05/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale
Patient Weight45 KG